Thunderstorm Wind, Yuma
- When
- July 19, 11:15 AM MST
- Where
- Yuma County, 9.94 mi ENE of Clarkville
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.411, -102.436
Ambient weather station Struckmeyer recorded the wind gust.
Storms began to develop across northeast Colorado during the late morning hours of the 19th. Wind gusts up to 70 mph, along with wind damage to golf flags, were reported in northern Yuma county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Storms began to develop across northeast Colorado during the late morning hours of the 19th. Wind gusts up to 70 mph, along with wind damage to golf flags, were reported in northern Yuma county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 9:22 AM MST, 1 hour 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 1022 AM MDT Fri Jul 19 2024 .KEY MESSAGES... - There is a slight risk for severe thunderstorms this afternoon and evening across the entire area. Numerous showers and thunderstorms will develop after 5 PM MDT and quickly move southeast. The primary hazard will be wind gusts of 60-70 mph, but there may also be a few instances of large hail as well as locally heavy rainfall. - Near to slightly above average temperatures are forecast next week along with low chances of daily thunderstorms. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 145 AM MDT Fri Jul 19 2024 Shortwave trough topping the ridge axis in the northern Rockies tonight will move southeast today, reaching the area by late this afternoon and evening. Numerous showers and thunderstorms will develop, some severe, by around 23-00z, quickly moving southeast this evening. Environment will be characterized by 30-40 kts of deep layer shear under the northwest flow and MUCAPE peaking at around 1500 j/kg around 00z. Wind is expected to be the main hazard as storms quickly cluster, though a few instances of large hail will also be possible. 6-hour mean QPF is around 1 to 1.5 inches centered in northwest Kansas, with higher percentiles of up to 2 inches. So, some locally heavy rainfall will also be possible. Storms will quickly move south and out of the area no later than 06z tonight, with little to no precipitation overnight. High temperatures this afternoon will be in the low 90s and lows tonight in the upper 50s to lower 60s. An upper low will cut off over Iowa on Saturday, which is where most of the precipitation will be. Further west, scattered storms will develop near the Front Range where northwest flow continues and there is a weak embedded disturbance. Some of that activity may manage to makes its way into far northeast Colorado and northwest Kansas by the late afternoon and evening. However, instability is forecast to be quite limited, less than 500 j/kg, and deep layer shear around 25 kts. Given those parameters, severe storms are not expected. High temperatures will be in the mid 80s and lows Saturday night in the upper 50s to lower 60s. The upper low in Iowa will drift into eastern Nebraska on Sunday, close enough to increase shower and thunderstorm chances as early as Sunday morning and continuing through the rest of the day. Instability and shear parameters remain weak and severe storms are not anticipated. High temperatures will be in the upper 70s to lower 80s and lows Sunday night in the 50s with scattered showers and isolated thunderstorms. && .LONG TERM /MONDAY THROUGH THURSDAY/... Issued at 101 AM MDT Fri Jul 19 2024 For next week, the pattern will largely be characterized by upper ridging over the Western CONUS and troughing over the Great Lakes region. The main variance in the pattern looks to come from a cut- off low over the mid-west early in the week and then another potential trough axis late in the week. For Mon-Tue, highs are forecast to be in the 80's as the cut-off low is forecast to be over MO/IA. With this, the upper ridging is forecast to keep more to the west, limiting how much warm air moves into the area. Some cloud cover will also be likely with moisture over the area and the presence of the upper feature. Ensemble guidance shows little variation with the placement and timing, so confidence is fairly high in this part of the forecast. For Wed-Fri, the cut-off low is forecast to rejoin the flow. From here, the questions become does another trough axis swing through the Great Lakes region and bring a disturbance through and when does the next trough from the northwest swing through. In the absence of troughing, the ridging in the west should begin to influence more of the area and bring warmer temperatures in the 90's or low 100's by the end of the week. Otherwise, temperatures may remain more mild than forecast in the 80's or around 90. Precipitation chances would also increase with the advancement of one of the troughs through the area. With conditions forecast to be fairly similar to this week and prior weeks, precipitation chances through the period are forecast to be around 10-30%. Storms would likely be isolated to scattered and develop during the afternoon and evening hours with the continued northwest flow. Again, the exception to this is towards the end of the week if a trough axis can swing through from either the Great Lakes region or the northwest. Severe weather will likely remain isolated and marginal through much of the week unless a more organized system can development (mainly end of the week). && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1020 AM MDT Fri Jul 19 2024 For KGLD, mainly VFR conditions are expected for the forecast period. Concerns for thunderstorm development later this afternoon near the terminal. For now due to low confidence on timing, have a tempo for VCTS from 00z-04z Saturday. Winds, south-southeast around 15-25kts, becoming variable 20-30kts from 00z-04z in anticipation of thunderstorms. From 04z onward, higher gusts drop off to 10kts, with a veering of the flow from southwest to north by the end of the period. For KMCK, mainly VFR conditions are expected for the forecast period. Concerns for thunderstorm development later this afternoon near the terminal. For now due to low confidence on timing, have a tempo for VCTS from 00z-03z Saturday. Winds, south around 10-20kts, becoming variable 15-25kts from 00z-03z in anticipation of thunderstorms. From 03z onward, higher gusts drop off to 10kts, with a veering of the flow from southwest to north by the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...024 LONG TERM...KAK AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 1000 AM MDT Fri Jul 19 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201600- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1000 AM MDT Fri Jul 19 2024 /1100 AM CDT Fri Jul 19 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... There is a slight risk for severe thunderstorms this afternoon and evening across Colorado, with an enhanced risk for all areas east of the Colorado border. Numerous showers and thunderstorms will develop around 5 PM MDT and quickly move southeast through this evening. The primary hazard will be wind gusts of 60-70 mph although some localized gusts may be higher. There may also be a few instances of large hail as well as locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later today.
Special Weather Statement
National Weather Service Goodland KS
1208 PM MDT Fri Jul 19 2024
COZ090-191845-
Yuma County CO-
1208 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN YUMA COUNTY THROUGH
1245 PM MDT...
At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Highland Center, or 10 miles southwest of Holyoke,
moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Wauneta.
This includes Highway 385 between mile markers 256 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 10217 4036 10205 4034 10205 4015 10244
4044 10259
TIME...MOT...LOC 1808Z 320DEG 22KT 4049 10246
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMThe Goodland radar (KGLD), 132 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
4 thunderstorm wind. Local standard time, as filed.
Ambient weather station Struckmeyer recorded the wind gust.
The public reported at least 70 mph winds occurring that dropped the visibility to near zero in rain. Reports of golf flags on the golf course snapped at their bases along with furniture flipped over.
Ambient weather site Brophy reported the wind gust.
Spotter reported an estimated thunderstorm wind gust of 59 mph along with damage to a pine tree. Unknown extent of damage to the pine tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199847, 1199848, 1199852, 1199850.